Maine, 2002

Damaging Wind in Maine, June 27, 2002

June 27, 2002 · NWS GYX · 1 event in 1 county or zone

A severe thunderstorm knocked over trees which downed power lines in the towns of Bethel, Bryant Pond, West Paris, Sumner, and Hartford. Particularly hard hit was the village of Woodstock where winds uprooted or snapped numerous trees causing damage throughout the village.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A severe thunderstorm knocked over trees which downed power lines in the towns of Bethel, Bryant Pond, West Paris, Sumner, and Hartford. Particularly hard hit was the village of Woodstock where winds uprooted or snapped numerous trees causing damage throughout the village. About 15 tombstones in the local cemetery were blown over or snapped by the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 27, 7:26 PM EST, 19 minutes earlier.

Area forecast discussion, Jun 27, 7:26 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
826 PM EDT THU JUN 27 2002

UPDTG ZNS TO DROP REFS TO TSTM WTCHS. WILL CONT WITH LIKLY POPS FR
RW FR THE OVRNGT WTH CHC TRW TIL MIDNGT. OTHER THN A FEW TEMP
TWEAKS...REST SAME.

OFFSHR...NO CHNGS.

KGYX...ME...SCA.
       NH...SCA.

EJS

In the hours before

Special weather statement, Jun 27, 7:22 PM EST, 23 minutes before
NHZ007-008-013-014-280115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
822 PM EDT THU JUN 27 2002

...SEVERE THUNDERSTORM WATCH CANCELLED...

THE SEVERE THUNDERSTORM WATCH FOR SULLIVAN...MERRIMACK...AND
ROCKINGHAM COUNTIES HAS BEEN CANCELLED. WHILE THE THREAT OF SEVERE
WEATHER HAS DIMINISHED ANY THUNDERSTORMS FOR THE REMAINDER OF THE
EVENING MAY CONTAIN GUSTY WINDS AND VERY HEAVY RAIN.

The radar

The Portland,ME radar (KGYX), 72 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oxford

When
June 27, 7:45 PM EST to 7:55 PM EST
Where
Oxford County, Bethel
Measured
70 kt (81 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.417, -70.783

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2002Every state in 2002This day in weather historyWarnings in Maine, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305477.